Skip to content
Includes Expert Content
Niacin,exercise, and crestor
avatar
mmm1812 posted:
I have been taking 3,000 mg of timed release niacin for over 15 years, and my cholesterol levels has been pretty steady at around 166, with good levels of all components (though they have been better before menopause ). This started because my cholesterol was on over 300 at the time (a family history) ,and I was seeking alternatives to cholesterol lowering drugs at the time. I am now 59. Occasionally, about 3-4 times a year, I get a flush, which I take an aspirin for and it goes away in a few minutes.

I have been seeing a personal trainer , who is also a physical therapist, for 2 years, twice a week. In addition, I have been dieting for about 6 months and have lost 40 lbs (with 40 to go). Because of the exercise and lifestyle changes, I have lost many inches ( 12 in my waist alone,for example ). So I am extremely encouraged by all of this progress.

2 months ago, I had a full physical, and saw a few specialists as part of that, including a cardiologist because a scan showed moderate plaque buildup. The tests I had taken show I do not have high blood pressure or diabetes, and my CRP is in a normal range. There is no history of heart disease in my family, who have been long lived for as many generations back as I know (4-5 generations ago, living to near 100).

The. Cardiologist put me on 5mg of crestor, 160 mg of aspirin, 1000 mg of omega 3, and told me I could continue my usual dose of niacin.

In the last month that,my trainer has been stepping up my upper body exercises, and I started to get slight non-impact bruises on both arms, biceps and triceps, so we backed off a bit and that seems to be working.
I was concerned that perhaps this could also have been caused by muscular sensitivity from the crestor.or perhaps it is just coincidence and related solely to the exercise.

Now I seem to be building up the crestor, and am getting flushes. I have more frequently than I am used to. I use my usual aspirin remedy and it works, but I wonder about the interaction of the higher dose (I take 1-2 325 mg pills) with the crestor. I don't see anything on the Web Site or other materials about that.

I have a return appt with the cardiologist in September, but I am wondering if I should call him about these reactions earlier. Should I be concerned?
Reply
 
avatar
cardiostarusa1 responded:
Hi:

Congratulations on the weight loss thus far.

"But I am wondering if I should call him about these reactions earlier."


Sure.

Sometimes a simple phone call is all it takes, even if just only to get some peace of mind in the particular matter.

......" because a scan showed moderate plaque buildup."

It has been known for quite some time now that atherosclerosis begins (the process/progression of) at a very early age, even as early as in the pre-teen/teenage years.

Studies performed in the past have shown fatty streaks (represents the earliest precursor to plaque development and plaque is the pathological hallmark of atherosclerosis) as the beginning of atherosclerosis in the coronary arteries. Soft plaque (more dangerous and unpredictable than hard or calcified plaque) is the early stage of atherosclerosis.

"The tests I had taken show I do not have high blood pressure or diabetes, and my CRP is in a normal range. There is no history of heart disease in my family,......"

There over four dozen risk factors, markers, indicators for cardiovascular disease, some iffy/questionable, new, novel emerging, with more certainly to come.


Plus, as reported, a risk factor merely increases the probability that one will develop cardiovascular disease, BUT doesn't 100% guarantee that one will develop it, nor does its absence (or even the absence of ALL known risk factors) 100% guarantee that one won't have a heart attack or brain attack/stroke.

Best of luck down the road of life.

Take good care,

CardioStar*

WebMD member (since 8/99)



-

-

Be well-informed

Doublecheck MD

Crestor may cause bruising

This drug may also cause the following symptoms that are related to bruising:......

http://doublecheckmd.com/EffectsDetail.do?dname=Crestor&sid=46321&eid=3118

-

Patient resources

KNOW your prescription drugs and KNOW them WELL

WebMD

Drugs A-Z

http://www.webmd.com/drugs/index-drugs.aspx

Ask A Patient

Rate a drug, side effects, comments, etc.

http://askapatient.com/rateyourmedicine.htm

iGuard


http://www.iguard.org


Drugstore com

Drug Interaction Checker

Prescription and over-the-counter (OTC) drugs may interact with other drugs, foods, beverages and dietary supplements.

http://www.drugstore.com/pharmacy/drugchecker

-

Quote!


Be a questioning patient. TALK to your DOCTOR and ASK QUESTIONS. Studies show that patients who ask the most questions, and are most assertive, get the best results. Be vigilant and speak up!"

- Charles Inlander, People's Medical Society

,

It's your future......be there.

. .

WebMD/WebMD Forums DOES NOT provide medical advice, diagnosis or treatment.
 
avatar
mmm1812 replied to cardiostarusa1's response:
This was extremely helpful -. I will be discussing it with my doctor and physical therapist. Your referrals were valuable.

Thank you!
 
avatar
James Beckerman, MD, FACC responded:
There was an interesting research study recently that compared the results of taking niacin and a statin with taking a statin alone - and while there were some differences in cholesterol numbers, the most important outcomes of cardiovascular events were unchanged between the two groups. This has led many cardiologists to no longer recommend niacin for their patients. It may be worth discussing this study with your own cardiologist at your next appointment.


Featuring Experts

James Beckerman, MD, FACC, is a cardiologist at the Providence St. Vincent Heart Clinic in Portland, OR. He graduated summa cum laude from Harvard Col...More

Helpful Tips

A Word A DayGuest Expert
It is important to keep physically fit. But it is just as critical to stay mentally fit as well. One form of mental aerobics is to learn a ... More
Was this Helpful?
10 of 10 found this helpful

Expert Blog

The Heart Beat - James Beckerman, MD, FACC

Dr. James Beckerman shares how small, livable lifestyle changes can have a real impact on your risk of heart attack and stroke...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center